search for




 

A Case Report of Severe Hypocalcemia and Hypothyroidism after Tyrosine Kinase Inhibitor Treatment
Int J Thyroidol 2018;11(2):88-91
Published online November 30, 2018;  https://doi.org/10.11106/ijt.2018.11.2.88
© 2018 Korean Thyroid Association.

Eun Kyung Lee, Young Ki Lee, Yul Hwangbo and You Jin Lee

Division of Endocrinology, Center for Thyroid Cancer, National Cancer Center, Goyang, Korea
Correspondence to: Eun Kyung Lee, MD, PhD, Division of Endocrinology, Center for Thyroid Cancer, National Cancer Center, 323 Ilsan-ro, Ilsandong-gu, Goyang 10408, Korea
Tel: 82-31-920-1743, Fax: 82-31-920-2798, E-mail: waterfol@ncc.re.kr
Received October 19, 2018; Revised November 26, 2018; Accepted November 26, 2018.
This is an open-access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0), which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract
After introducing tyrosine kinase inhibitors (TKIs) as promising treatments for radioactive iodine refractory advanced thyroid cancer patients, we more often meet patients with TKI-related hormone and electrolyte imbalances in clinics. Hypocalcemia associated with TKI is associated with an imbalance in calcium-vitamin D metabolism. TKI-related hypothyroidism is related to the metabolic rate of thyroid hormones. The two side effects usually occur in the early stages of TKI treatment, and if the imbalance is corrected appropriately, the effects are minor, but in severe cases, the TKI should be discontinued. The authors reported a case of severe hypocalcemia and thyroid dysfunction after TKI treatment. A 56-year-old man suffered from symptomatic hypocalcemia during TKI treatment, which was resolved after he stopped taking the TKI medication. Although calcium and vitamin D replacement have increased, hypocalcemia was recurred and TKI treatments have been permanently stopped due to serious weight loss in grade 3. After the interruption, his calcium levels normalized.
Keywords : Tyrosine kinase inhibitor, Hypocalcemia, Hypothyroidism, Thyroid cancer, Adverse event


November 2018, 11 (2)